Alert archive / New Mexico / Wind Advisories in 2017

Wind Advisory 23, NWS El Paso, TX

June 23, 2017Doña Ana County, New Mexico; El Paso County, Texas

NWS El Paso, TX issued this wind advisory at Jun 23, 2017, 10:57 AM MDT for Doña Ana County, New Mexico; El Paso County, Texas. It took effect at Jun 23, 2017, 8:00 PM MDT. It was in force for 10 hr.

The area

The counties it named.

The facts

Issued
Jun 23, 2017, 10:57 AM MDT (16:57 UTC)
In effect from
Jun 23, 2017, 8:00 PM MDT
Expired
Jun 24, 2017, 6:00 AM MDT
In force
10 hr
Issued by
NWS El Paso, TX

Counties Doña Ana County, NM, El Paso County, TX

The radar

The El Paso radar (KEPZ), 26 km from the middle of the area, began a volume at 17:00 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Santa Teresa, NM (KEPZ), launched 12:00Z, 5.0 hours before the alert went out and 26 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Santa Teresa, NM at 12:00Z on 2017-06-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Santa Teresa, NM at 12:00Z on 2017-06-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 7 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
4014 m above ground
0-6 km bulk shear
9 kt
0-1 km storm-relative helicity
7 m²/s²
0-3 km storm-relative helicity
41 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

129 
WWUS74 KEPZ 231657
NPWEPZ

URGENT - WEATHER MESSAGE
National Weather Service El Paso Tx/Santa Teresa NM
1057 AM MDT Fri Jun 23 2017

...WINDY ACROSS PORTIONS OF WEST TEXAS AND SOUTHERN NEW MEXICO
TONIGHT AND EARLY SATURDAY MORNING...

.A cold front will move east to west across New Mexico and west
Texas tonight causing windy conditions across the region. East 
winds will gust from 40 to 50 mph with highest wind speeds along
western facing mountain slopes. Blowing dust may lower
the visibility over a few locations. 

NMZ413-TXZ418-419-240030-
/O.NEW.KEPZ.WI.Y.0023.170624T0200Z-170624T1200Z/
/O.CON.KEPZ.HT.Y.0001.000000T0000Z-170624T0000Z/
Southern Tularosa Basin-Western El Paso County-
Eastern/Central El Paso County-
Including the cities of Chaparral, Orogrande, 
White Sands Range Headquarters, Downtown El Paso, West El Paso, 
Upper Valley, East and Northeast El Paso, Socorro, and Fort Bliss
1057 AM MDT Fri Jun 23 2017

...HEAT ADVISORY REMAINS IN EFFECT UNTIL 6 PM MDT THIS EVENING...
...WIND ADVISORY IN EFFECT FROM 8 PM THIS EVENING TO 6 AM MDT
SATURDAY...

The National Weather Service in El Paso Tx/Santa Teresa has
issued a Wind Advisory, which is in effect from 8 PM this evening
to 6 AM MDT Saturday. 

* WINDS...Winds will increase after 6 PM with east winds gusting
  around 40 to 50 mph across the region. Strongest winds will be 
  along western facing mountain slopes. 

* Temperature...Desert and lowland elevations will see afternoon 
  highs between 105 to 110 degrees. Area mountains will see 
  highs mainly in the 90s. 

* IMPACTS...Very hot temperatures with low relative humidity 
  will increase the risk for dehydration and heat related 
  illnesses. Pets and livestock will also be impacted by these 
  very hot temperatures. Death will come quick to any person, or 
  pets left in a car. Heat exhaustion and heat stroke can lead 
  to death. 

  The strong winds tonight will create hazardous driving 
  conditions especially for high profile vehicles. Blowing dust 
  may occur over a few areas lowering the visibility to under 2 
  miles. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Drink plenty of fluids, stay in an air-conditioned room, stay out
of the sun, and check up on relatives and neighbors.

Take extra precautions, if you work or spend time outside. When
possible, reschedule strenuous activities to early morning or
evening. Schedule frequent rest breaks in shaded or air
conditioned environments. Wear light weight and loose fitting
clothing when possible and drink plenty of water. Know the signs
and symptoms of heat exhaustion and heat stroke. Anyone overcome
by heat should be moved to a cool and shaded location. Heat
stroke is an emergency, call 9 1 1.

A Wind Advisory means that winds of 35 mph are expected. Winds
this strong can make driving difficult, especially for high
profile vehicles. Use extra caution.

&&

$$

NMZ404>407-409>412-417-TXZ420>424-240000-
/O.CON.KEPZ.HT.Y.0001.000000T0000Z-170624T0000Z/
Southwest Desert/Lower Gila River Valley-Lowlands of the Bootheel-
Uplands of the Bootheel-Southwest Desert/Mimbres Basin-
Sierra County Lakes-Northern Dona Ana County-
Southern Dona Ana County/Mesilla Valley-Central Tularosa Basin-
Otero Mesa-Northern Hudspeth Highlands/Hueco Mountains-Salt Basin-
Southern Hudspeth Highlands-
Rio Grande Valley of Eastern El Paso/Western Hudspeth Counties-
Rio Grande Valley of Eastern Hudspeth County-
Including the cities of Lordsburg, Red Rock, Virden, 
Antelope Wells, Animas, Hachita, Cloverdale, Deming, Columbus, 
Truth Or Consequences, Derry, Spaceport, Garfield, Hatch, 
Radium Springs, Las Cruces, Vado, Sunland Park, Alamogordo, 
Tularosa, White Sands Monument, Crow Flats, Hueco Tanks, 
Loma Linda, Cornudas, Dell City, Salt Flat, Sierra Blanca, 
Fabens, Fort Hancock, Tornillo, and Indian Hot Springs
1057 AM MDT Fri Jun 23 2017

...HEAT ADVISORY REMAINS IN EFFECT UNTIL 6 PM MDT THIS EVENING...

* LOCATION...All of the lowlands of Far West Texas and Southern 
  New Mexico within the counties of El Paso, Hudspeth, Otero, 
  Dona Ana, Sierra, Luna, Grant, and Hidalgo. 

* TEMPERATURE...Desert and lowland elevations will see afternoon 
  highs between 105 to 110 degrees. Area mountains will see 
  highs mainly in the 90s. 

* IMPACTS...Very hot temperatures with low relative humidity 
  will increase the risk for dehydration and heat related 
  illnesses. Pets and livestock will also be impacted by these 
  very hot temperatures. Death will come quick to any person, or 
  pets left in a car. Heat exhaustion and heat stroke can lead 
  to death. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Drink plenty of fluids, stay in an air-conditioned room, stay out
of the sun, and check up on relatives and neighbors.

Take extra precautions, if you work or spend time outside. When
possible, reschedule strenuous activities to early morning or
evening. Schedule frequent rest breaks in shaded or air
conditioned environments. Wear light weight and loose fitting
clothing when possible and drink plenty of water. Know the signs
and symptoms of heat exhaustion and heat stroke. Anyone overcome
by heat should be moved to a cool and shaded location. Heat
stroke is an emergency, call 9 1 1.

&&

$$

Rogash
1 follow-up statement
900 
WWUS74 KEPZ 240042
NPWEPZ

URGENT - WEATHER MESSAGE
National Weather Service El Paso Tx/Santa Teresa NM
642 PM MDT Fri Jun 23 2017

...WINDY ACROSS PORTIONS OF WEST TEXAS AND SOUTHERN NEW MEXICO
TONIGHT AND EARLY SATURDAY MORNING...

.A cold front will move east to west across New Mexico and west
Texas tonight causing windy conditions across the region. East
winds will gust from 40 to 50 mph with highest wind speeds along
western facing mountain slopes. Blowing dust may lower the
visibility over a few locations.

NMZ413-240145-
/O.CAN.KEPZ.WI.Y.0023.170624T0200Z-170624T1200Z/
Southern Tularosa Basin-
Including the cities of Chaparral, Orogrande, 
and White Sands Range Headquarters
642 PM MDT Fri Jun 23 2017

...WIND ADVISORY IS CANCELLED...
...HEAT ADVISORY HAS EXPIRED...

The National Weather Service in El Paso Tx/Santa Teresa has
cancelled the Wind Advisory. 

Gusty winds will develop tonight, but the strongest winds will be
along the west slopes of the Organ Mountains.

$$

NMZ411-241200-
/O.EXA.KEPZ.WI.Y.0023.170624T0200Z-170624T1200Z/
Southern Dona Ana County/Mesilla Valley-
Including the cities of Las Cruces, Vado, and Sunland Park
642 PM MDT Fri Jun 23 2017

...WIND ADVISORY IN EFFECT UNTIL 6 AM MDT SATURDAY...
...HEAT ADVISORY HAS EXPIRED...

The National Weather Service in El Paso Tx/Santa Teresa has
issued a Wind Advisory, which is in effect until 6 AM MDT
Saturday. 

* WINDS...Winds will increase after 8 PM with east winds gusting
  around 40 to 50 mph along western facing mountain slopes.

* IMPACTS...Winds may blow loose objects around. Roof damage to
  small structures may also occur.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that winds of 35 mph are expected. Winds
this strong can make driving difficult, especially for high
profile vehicles. Use extra caution.

&&

$$

TXZ418-419-241200-
/O.CON.KEPZ.WI.Y.0023.170624T0200Z-170624T1200Z/
Western El Paso County-Eastern/Central El Paso County-
Including the cities of Downtown El Paso, West El Paso, 
Upper Valley, East and Northeast El Paso, Socorro, and Fort Bliss
642 PM MDT Fri Jun 23 2017

...WIND ADVISORY REMAINS IN EFFECT UNTIL 6 AM MDT SATURDAY...
...HEAT ADVISORY HAS EXPIRED...

* WINDS...Winds will increase after 8 PM with east winds gusting 
  around 40 to 50 mph across the region. Strongest winds will be 
  along western facing mountain slopes.

* IMPACTS...Winds may blow loose objects around. Roof damage to
  small structures may also occur.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that winds of 35 mph are expected. Winds
this strong can make driving difficult, especially for high
profile vehicles. Use extra caution.

&&

$$

Hefner

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS El Paso, TX wrote its last area forecast discussion before this wind advisory went out at Jun 23, 3:02 AM MDT, 7 hours 55 minutes earlier.

Area forecast discussion, Jun 23, 3:02 AM MDT, 7 hours 55 minutes before
Area Forecast Discussion
National Weather Service El Paso Tx/Santa Teresa NM
302 AM MDT Fri Jun 23 2017

.SYNOPSIS...
One last day of excessive heat across the Borderland with this
current heat wave. High pressure will keep temperatures well above
normal with lowland temperatures in the 105 to 110 range. The area
will be drier today, so most locations will not see any rain or
storms. Tonight brings very different weather for the weekend and
next week as a push from the east brings both cooler and wetter
air back into the area. Temperatures for the weekend will drop
back to seasonal normals as chances for showers and thunderstorms
increase. Scattered to numerous rain showers and thunderstorms
expected this weekend and early next week. Some of these storm
could bring damaging hail, gusty winds, and flooding rains.

&&

.DISCUSSION...
Our current heat wave is on it's last gasp as today will mark the
last day of triple-digit heat for at least the next 5-6 days. The
upper ridge remains over the region as surface trophing remains
to the east. This means more warmth and more drying today.
Yesterday showed a marked decrease in pcpn/storms and today will
continue the downward trend with most locations becoming too dry
to be unstable enough to initiate any pcpn. Heat advisory remains
in effect through today, and has been truncated to eliminate SAT.

Big changes arrive this evening and overnight as a strong backdoor
front pushes in from the plains to our east. This push should
bring some breezy/gusty/windy west slope/gap winds to the region
overnight tonight and Saturday. High pressure aloft remains over
the SW U.S. but at low levels a healthy dose of cooler and more
moist air invades from the east and lingers a while over the
forecast area. Today's moisture should drop with PWs down near
1/2" and dewpoints in the 20s-30s. Those numbers will spike
sharply to over 1" and 50s-60s respectively. Models have no
problem adding big POPs back in the forecast...especially for
Saturday night through Sunday when the moisture is forecast at
it's peak for this event.

With abundant moisture in the airmass, instability will also
spike for SAT and SUN. CAPES in the 1500-2000 J/kg range and LIs
in the -3 to -5 range. PWs will be near 1.25" and surface
dewpoints proged around 60. Deep convection will introduce
potential for severe weather threats. Moderate to large hail is
possible. DCAPEs are down, but still large (~1000J/kg) so some
storms may produce strong outflow winds. Also storm motions are
not impressive so heavy rain and flash flooding is a real
likelihood.

Thermal troughing at the surface to our west will keep the SE
ingest of gulf moisture into the region through at least Wednesday
of next week. High pressure aloft will keep winds generally light,
so despite some deeper westerly flow around mid-week, moisture
will be slow to diminish with no good flushing mechanism. Thus
shower/storm chance continue trough mid week.

By Thur/Fri, after a few days of eroding moisture, the region
should begin to see diminishing storm coverage and warming
temperatures with potential to see triple-digit heat again.

&&

.AVIATION...Valid 23/12Z-24/12Z...
VFR conditions with SKC to FEW-SCT 100-140 200-250. ISOLD CB/TSTM
PSBL OVR SACS aft 19Z. Winds turning from NW to N and even NE
through the PD. Speeds 5G15kts through 01Z. AFT 06Z BCMG E-SE E
of Rio Grande and increasing to 15-25kts with FROPA.

&&

.FIRE WEATHER...
High pressure aloft will remain over Arizona and New Mexico through
the remainder of the week. Daytime max temperatures will be near
record levels today with a short-lived drying trend which will
significantly reduce storms today...and likely limit them to the
Sacramento mountains. Big changes begin this evening as a
east push brings cooler air and a moisture increase to the region
tonight and Saturday. Temperatures will drop pack to normal for
the weekend and most of next week as east winds and increasing
moisture bring substantial storm chances to the region for the
weekend which will continue through Wednesday of next week.

&&

.PRELIMINARY POINT TEMPS/POPS...
El Paso                108  76  93  74 /   0   0  20  40
Sierra Blanca          106  72  89  69 /  10   0  20  30
Las Cruces             106  74  93  70 /   0   0  30  40
Alamogordo             106  70  89  68 /   0   0  30  40
Cloudcroft              82  54  67  52 /  20  20  50  60
Truth or Consequences  105  73  93  70 /   0   0  40  40
Silver City            100  69  92  66 /   0  10  50  40
Deming                 107  72  95  70 /   0   0  20  30
Lordsburg              107  73 100  72 /   0   0  20  30
West El Paso Metro     107  76  93  74 /   0   0  20  40
Dell City              108  69  90  67 /  10  10  20  30
Fort Hancock           109  74  93  72 /   0   0  20  40
Loma Linda             103  72  87  68 /   0  10  30  50
Fabens                 109  75  93  73 /   0   0  20  40
Santa Teresa           107  76  93  71 /   0   0  20  40
White Sands HQ         106  75  91  73 /   0   0  30  40
Jornada Range          106  70  91  67 /   0   0  30  40
Hatch                  107  72  94  69 /   0   0  30  40
Columbus               108  75  97  73 /   0   0  20  30
Orogrande              107  74  91  71 /   0   0  30  40
Mayhill                 91  57  74  56 /  20  20  50  50
Mescalero               93  57  76  56 /  20  20  50  50
Timberon                91  58  75  55 /  20  20  50  50
Winston                 96  60  87  60 /   0  20  60  50
Hillsboro              101  68  90  64 /   0  20  60  50
Spaceport              106  70  92  65 /   0   0  30  40
Lake Roberts            98  58  90  58 /   0  20  60  50
Hurley                 103  68  93  66 /   0   0  40  40
Cliff                  107  68  99  65 /   0   0  40  30
Mule Creek             105  71  97  68 /   0   0  20  30
Faywood                103  68  90  65 /   0  10  40  50
Animas                 109  74 101  72 /   0   0  20  30
Hachita                107  72  99  71 /   0   0  20  30
Antelope Wells         107  73  99  72 /   0   0  20  30
Cloverdale             105  72  97  71 /   0   0  30  40

&&

.EPZ WATCHES/WARNINGS/ADVISORIES...
NM...Heat Advisory until 6 PM MDT this evening for NMZ404>407-409>413-
     417.

TX...Heat Advisory until 6 PM MDT this evening for TXZ418>424.

&&

14-Bird
Hazardous weather outlook, Jun 23, 9:40 AM MDT, 1 hour 17 minutes before
Hazardous Weather Outlook
National Weather Service El Paso Tx/Santa Teresa NM
940 AM MDT Fri Jun 23 2017

NMZ401>417-TXZ418>424-241730-
Upper Gila River Valley-Southern Gila
Highlands/Black Range-Southern Gila Foothills/Mimbres Valley-
Southwest Desert/Lower Gila River Valley-Lowlands of the Bootheel-
Uplands of the Bootheel-Southwest Desert/Mimbres Basin-Eastern Black
Range Foothills-Sierra County Lakes-Northern Dona Ana County-
Southern Dona Ana County/Mesilla Valley-Central Tularosa Basin-
Southern Tularosa Basin-West Slopes Sacramento Mountains Below 7500
Feet-Sacramento Mountains Above 7500 Feet-East Slopes Sacramento
Mountains Below 7500 Feet-Otero Mesa-Western El Paso County-
Eastern/Central El Paso County-Northern Hudspeth Highlands/Hueco
Mountains-Salt Basin-Southern Hudspeth Highlands-Rio Grande Valley
of Eastern El Paso/Western Hudspeth Counties-Rio Grande Valley of
Eastern Hudspeth County-
940 AM MDT Fri Jun 23 2017

This Hazardous Weather Outlook is for portions of south central
New Mexico, southwest New Mexico, and southwest Texas.

.DAY ONE...This Afternoon and Tonight

Hot temperatures continue with lowland readings around 105 to 110
degrees this afternoon. Thus there will be health concerns due to
heat.

Only a slight chance for thunderstorms mainly around mountain areas
with several storms producing wind gusts to 60 mph.

A cold front will be moving through the region tonight resulting in
areas of wind gusts around 40 to 50 mph...especially along western
facing slopes.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Moist unstable air will flow into the region Saturday through
Tuesday. As a result thunderstorm activity will become more
widespread across southern New Mexico and west Texas during this
time.

Locally heavy rains expected with a few areas receiving over 2
inches of rainfall. Thus flash flooding may occur especially around
low water crossings, poor drainage areas and along arroyos and
small streams.

In addition several storms may produce large hail and damaging winds
gusts to 60 mph.

Thunderstorms will diminish Wednesday and Thursday as drier air
flows back into the region.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to call in reports of significant weather,
and weather effects, in real time to help the NWS facilitate
notification of the public to ongoing weather dangers.

Rogash

The office that day

Everything else NWS El Paso, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 23, 3:51 PM MDTSpecial Weather StatementEPZOtero24 min
Jun 23, 5:00 PM MDTSevere Thunderstorm WarningEPZOtero30 min
Jun 23, 5:09 PM MDTSpecial Weather StatementEPZ51 min
Jun 23, 5:30 PM MDTSevere Thunderstorm WarningEPZOtero30 min
Jun 23, 5:43 PM MDTAreal Flood AdvisoryEPZOtero62 min

Nearby

Wind Advisories in New Mexico, 2017Wind Advisories in Texas, 2017Every wind advisory in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.